Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS San Diego, CA

May 19, 1997Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at May 19, 1997, 1:45 PM PDT for Riverside County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 1997, 1:45 PM PDT (20:45 UTC)
Expired
May 19, 1997, 2:45 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS1 KSAN 192050 RRA
SVRSAN
CAC065-192145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT MON MAY 19 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...WESTERN RIVERSIDE COUNTY
 
SEEVERE THUNDERSTORM WARNING FOR THE CENTRAL MOUNTAINS IN RIVERSIDE
COUNTY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:30 AM PDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 19, 10:30 AM PDT, 3 hours 15 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST MON MAY 19 1997

                         ...SYNOPSIS...

MOIST UNSTABLE AIR WILL CONTINUE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THERE COULD EVEN BE BRIEF
SHOWER WEST OF THE MOUNTAINS TODAY. A DEEP MARINE LAYER AND ONSHORE
FLOW WILL MAINTAIN NIGHT AND MORNING LOW CLOUDS AND FOG WITH LOCAL
MORNING DRIZZLE WEST OF THE MOUNTAINS. OTHERWISE...WEAKENING HIGH
PRESSURE ALOFT WILL KEEP THE WEATHER FAIR.

                        ...DISCUSSION...

RAMSDIS/OBS SHOWING MOISTURE MOVING UP FROM SE SPREADING INTO IPL
COUNTY AND INTO SW SAN COUNTY. DEEP MARINE LAYER INTO COASTAL
MOUNTAINS SLOPES THIS AM. 12Z NKX SOUNDING ABOUT AS UNSTABLE AS
YESTERDAY. WE HAVE SEVERE THUNDERSTORMS OVER MOUNTAINS YESTERDAY AND
TORNADOS REPORTED NEAR VICTORVILLE...SO WILL HAVE TO KEEP A CLOSE EYE
ON THUNDERSTORM DEVELOPMENT AGAIN TODAY. INVERSION BASED NEAR 3 KFT.

OLD 03Z E10 INCREASES 850 MOISTURE OVER MOUNTAINS AND EVEN SPREADS IT
INTO COASTAL AREAS THIS AFTERNOON. WEAKER AND NOT AS DEEP SLY FLOW
THROUGH MID LEVEL TODAY COMPARED TO YESTERDAY BUT STILL ENOUGH
RESIDUAL MOISTURE AROUND FOR THUNDERSTORMS IN MOUNTAINS/DESERTS AND
WOULD NOT BE SURPRISED TO SEE A FEW SHOWERS/THUNDERSTORMS W OF
MOUNTAINS THIS AFTERNOON. MODELS CONTINUE TO INDICATE SLOW DECREASE
IN HEIGHTS/THICKNESS WITH SLOWLY DRIER WLY FLOW ALOFT. WILL STILL
HAVE THREAT OF AFTERNOON/EVE THUNDERSTORMS IN MOUNTAINS/DESERTS TUE.
LARGE SCALE LOW OFF COAST TO CONTINUE AT LEAST INTO TUE MORNING FOR
CONTINUED DEEP MARINE LAYER INTO COASTAL MOUNTAIN SLOPES. WEAK UPPER
TROF TUE AND COULD HAVE SOME MORNING DRIZZLE FROM THICK LOW CLOUDS.
NOT MUCH TEMP CHANGE.

SAN EE 069/063 068/063 068 04000

ATKIN

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.